Advertisement

On the Convergence of Types for Radon Probability Measures in Banach Spaces

  • W. Linde
  • G. Siegel
Part of the Progress in Probability book series (PRPR, volume 20)

Abstract

A Radon probability measure v on a Banach space F belongs to the same type as a measure μ on a Banach space E provided that v = T(μ) * δ y for some linear operator T from E into F and some yF. Assume that the probability measures v n belong to the same type as the measures μ n for each n = 1, 2,..., and, moreover, {μ n } and {v n } converge weakly to μ and v, respectively. Then the present paper is concerned with the problem whether or not the limit v belongs to the same type as the limit μ. A classical result due to Khinchin (cf. [6, Ch. VIII, §2, Lemma 1]) asserts that this is so on the real line provided that μ is non-degenerated. Similar results under weaker assumptions can be found in [12, Section 2.3]. Expansions of such results to n-dimensional spaces were studied in Billingsley [1] and Sharpe [13]. In arbitrary Banach or even more general spaces this problem was treated in Parthasarathy [11, p.58], and Csiszar/Rajput [3] in the special case E = F and \(E=Fand{{v}_{n}}=({{\alpha }_{n}}I)({{\mu }_{n}})*{{\delta }_{{{y}_{n}}}}\) where I denotes the identity operator of E and an are some real numbers. The case of arbitrary linear oparators T n (instead of α n I) was investigated in Jouandet [7]; but these results are false. The basic aim of the present paper is to derive general convergence of types theorems in arbitrary Banach spaces. It turns out that one has to assume the boundedness of the sequence of operators in order to obtain the classical results in the infinite dimensional setting.

Keywords

Banach Space Probability Measure Compact Subset Borel Subset Continuous Bounded Function 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    P. Billingsley, Convergence of types in k-spaces, Z. Wahrscheinlichkeitsth. verw. Geb. 5 (1966), 175–179.CrossRefGoogle Scholar
  2. ], “Convergence of probability measures,” Wiley, New York, 1968.Google Scholar
  3. [3]
    I. Csiszar and B.S. Rajput, A convergence of types theorem for probability measures on topological vector spaces with applications to stable laws, Z. Wahrscheinlichkeitsth. verw. Geb. 36 (1976), 1–7.MathSciNetMATHCrossRefGoogle Scholar
  4. [4]
    R.M. Dudley, Random linear functionals, Trans. Amer. Math. Soc. 136 (1969), 1–24.MathSciNetMATHCrossRefGoogle Scholar
  5. [5]
    N. Dunford and J.T. Schwartz, “Linear operators I, general theory,” Wiley, New York, 1964.Google Scholar
  6. [6]
    W. Feller, “An Introduction to Probability Theory and Its Applications II,” Wiley, New York, 1971.Google Scholar
  7. [7]
    O. Jouandet, Sur les convergence en type de variables aléatiores d valeurs dans des espaces d’Hilbert ou de Banach, C.R. Acad. Sci. Paris, Sér. A 271 (1970), 1082–1085.MATHGoogle Scholar
  8. [8]
    J. Jurek, On stability of probability measures in Euclidean spaces, pp. 128–145 in “Probability theory on vector spaces IF’, Proc. Blazejewko, Poland 1979, Lecture Notes in Math. 818. Springer-Verlag, Berlin, 1980.Google Scholar
  9. [9]
    G. Letta, Eine Bemerkung zum Konvergenzsatz fúr Verteilungstypen, Z. Wahrsrheinlithkeitsth. verw. Geb. 2 (1964), 310–313.MATHCrossRefGoogle Scholar
  10. [10]
    W. Linde, “Infinitely divisible and stable measures on Banach spaces,” Wiley, New York, 1986.Google Scholar
  11. [11]
    R.K. Parthasarathy, “Probability measures on metric spaces,” Academic Press, New York, 1967.Google Scholar
  12. [12]
    H.J. Rossberg, B. Jesiak and G. Siegel, “Analytic Methods of Probability Theory,” Academie-Verlag, Berlin, 1985.Google Scholar
  13. [13]
    M. Sharpe, Operator-stable probability measures on vector groups, Trans. Amer. Math. Soc. 136 (1969), 51–65.MathSciNetMATHCrossRefGoogle Scholar
  14. [14]
    G. Siegel, Operator-stable distributions in separable Banach spaces. Google Scholar
  15. [15]
    N.N. Vakhania, V.I. Tarieladze and S.A. Chobajan, “Probability distributions in Banach spaces ( Russian),” Nauka, Moscow, 1985.Google Scholar

Copyright information

© Birkhäuser Boston 1990

Authors and Affiliations

  • W. Linde
    • 1
  • G. Siegel
    • 2
  1. 1.Sektion MathematikFriedrich-Schiller-UniversitätJenaGermany
  2. 2.Sektion MathematikTechnische Universität DresdenDresdenGermany

Personalised recommendations